Kentucky, 2018

Strong Wind in Kentucky, November 6, 2018

November 6, 2018 · NWS RLX · 1 event in 1 county or zone

A cold front crossed the middle Ohio River Valley and central Appalachians early on the the 6th. In the wake of its passage, strong wind gusts lingered in the region for most of the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front crossed the middle Ohio River Valley and central Appalachians early on the the 6th. In the wake of its passage, strong wind gusts lingered in the region for most of the day. This resulted in a tree falling on a woman in Greenup County around noon, causing her to be hospitalized due to injuries. A nearby cooperative observer reported a gust of 31 MPH around the time of the injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 6, 10:07 AM EST, 53 minutes earlier.

Area forecast discussion, Nov 6, 10:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1007 AM EST Tue Nov 6 2018

.SYNOPSIS...
Cold front exits east of the Appalachians this afternoon. Weak
system may graze the area Wednesday. Another system Thursday
night into Friday. Colder for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM Tuesday...

Added a wind advisory for the ridges of Randolph County. Mixing
expected to aid bringing strong mid level winds down to the
ridge tops through this afternoon. The strongest winds and best
mixing look to remain mainly north of our forecast area, but
there is one ridge along the Randolph/Pendleton border that
looks like it will still get in on the better winds. Also
updated POPs and sky to better reflect trends.

As of 609 AM Tuesday...

Widespread light to moderate rain showers will continue ahead of
a cold front located along the OH river this morning. Expect
this front to exit the eastern mountains by 18Z, ending all pcpn
across our area.

Behind the front, cooler and drier air mass will filter into
the region to provide abundant sunshine during the afternoon.
Combination of sunshine and winds aloft being quite gusty could
result in wind gusts redeveloping.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 100 AM Tuesday...

Superblend guidance was accepted with little modification, given
the approaching squall line into our area....Previous
discussion still applies.

A high pressure system will bring dry weather for Tuesday
night. A fast and weak system may then graze the area with some
light showers on Wednesday, although this system is moisture
starved. Dry weather is expected to return on Thursday, between
the fast moving systems.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 100 AM Tuesday...

Bumped pops up from Superblend with system moving through late
Thursday into Friday. Much colder air arrives behind this system
as an amplifying trof settles into the eastern CONUS. Some
morning snow showers across the mountains Saturday, and perhaps
some flakes across the Lowlands, will quickly wane by midday,
followed by dry wx for the remainder of the weekend.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 615 AM Tuesday...

A widespread area of rain showers will continue to produce
MVFR/IFR conditions through this afternoon. A cold front located
along the OH River at 11Z, will quickly move east, ending all
pcpn across the area by 18Z. Models show H850 winds decreasing
to 40 to 50 knots today. Generally have gusts increasing to 25
to 30 kts from the southwest around 15Z. Gusts to 40 kts or
higher are possible across the highest ridge tops.

Conditions will become widespread VFR later this afternoon.
Mostly clear skies and decreasing wind flow will allow for dense
fog formation during the early morning hours Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of overnight fog may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR conditions in low clouds and rain are possible Friday into
Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 6 PM EST this evening for WVZ526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ/MZ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Nov 6, 10:07 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1007 AM EST Tue Nov 6 2018

WVZ526-071515-
Southeast Randolph-
1007 AM EST Tue Nov 6 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>525-071515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-
1007 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Nov 6, 6:09 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
609 AM EST TUE NOV 6 2018

WVZ033-034-516-061145-
Wyoming-McDowell-Southeast Raleigh-
609 AM EST TUE NOV 6 2018

...A LINE OF GUSTY SHOWERS WILL AFFECT MCDOWELL...SOUTH CENTRAL
RALEIGH AND SOUTHEASTERN WYOMING COUNTIES...

At 609 AM EST, radar indicated showers were located along a line
extending from near War to near Jewell Ridge. Movement was east at
45 mph.

Wind gusts up to 50 mph are possible with these showers, especially
across ridgetops. This may be enough do down weakly rooted or
diseased trees and limbs, especially given the wet grounds.

Locations impacted include...
Welch, Gary, War, Northfork, Keystone, Anawalt, Kimball, Maybeury,
Elbert, Coalwood, Cucumber, Jenkinjones and Herndon.

LAT...LON 3724 8172 3724 8174 3728 8177 3744 8171
      3761 8109 3759 8110 3759 8113 3757 8120
      3751 8121 3750 8126 3746 8131 3742 8128
      3742 8131 3732 8137 3732 8140 3727 8142
      3726 8150 3723 8151 3721 8156 3720 8168
TIME...MOT...LOC 1109Z 254DEG 34KT 3738 8171 3715 8180

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greenup

When
November 6, 11:00 AM EST to 1:00 PM EST
Where
Greenup forecast zone
Measured
27 kt (31 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783971.